I have a long list of illnesses (see it here). In 1995 when I was fifteen, I was diagnosed with ulcerative colitis (a disease of the large intestine), and I lived with it for seventeen years. In 2010, it spread and advanced to a severe diagnosis. I spent a year on a roller-coaster of intensive immunosuppressive drug therapies, only to end up requiring surgery to remove my large intestine and replace it with a j-pouch. After surviving three surgeries, I developed fibromyalgia, the most debilitating illness of all. (Read "The Spoon Theory" to understand more.) Below are the detailed accounts of my ups and downs on this journey.

Saturday, November 3, 2012

Infection... Or Drug Addiction?

  UC = ulcerative colitis     ostomy = short for colostomy or ileostomy     Stella = the name of my ileostomy stoma  

A week ago I was making such beautiful progress with my recovery - my last walk was even over a mile - and was feeling confident about my progress and excited about everything I wanted to start doing, when all of a sudden I was back in bed 24-hours a day.

I had been getting brief/mild episodes of cold sweats here and there occasionally since surgery, but I just figured this was part of the healing process.  Well late Friday night and into Saturday morning, I got a bout that was pretty intense and just wouldn't quit, so I took my temperature and saw that I had a mild fever (99.0).  I popped one of my Norco pills (since it has acetaminophen in it) and felt better after a couple hours.  Once the pill wore off, though, the fever started creeping up again, so I took another pill.  I ended up rotating between Norco, Tylenol, and Advil to control the fever.  While the pills were in effect, my temperature would drop below normal (once as low as 97.5), then as they wore off, it would creep back up to around 99.1, so my body temperature has been constantly fluctuating.  I was also experiencing cold sweats, fatigue/lethargy, weakness, shakiness (which I assumed was due to the prednisone taper), lightheadedness when standing up, and a pretty bad headache that lasted about three days.  It was hard to figure out what was simply side-effects from the steroids and pain pills, and what was related to whatever this was.  At first I thought maybe I was just fighting off some bug, but when it hadn't gotten any better (or worse) by Monday, I figured it might be some sort of infection that required attention, and I put a call in to my surgical team.   Not long after this I figured out that for some reason the Norco did a better job of getting rid of the cold sweats and making me feel better than the Tylenol, so I started using it more frequently than the others.

My surgeon ordered a CT scan of my abdomen to make sure nothing was wrong in my surgical site that could be causing infection.  It took a couple days for the paperwork to go through, and I had the scan at my local medical center early Wednesday morning.  By that afternoon, my primary care physician had posted the results on the medical website where I can login to keep in touch with doctors, read test results, request appointments/prescriptions, etc.  (It's actually quite a brilliant site that I use frequently.)  No cause for fever was identified.  My surgeon wanted to see the images herself before making a determination since she is more of an expert on my situation and may be able to see something that my PCP overlooked, so a CD of images was "overnighted" to her on Thursday, but she still didn't receive it on Friday, so I will have to wait through the weekend to hear back from her.

Meanwhile, the pattern of low-grade fever, fatigue, and cold sweats has continued.  I had also called my surgical team again a couple days ago to find out if there are any other steps to take, tests to run, or directions to follow while I continue waiting, but I never heard back from my surgeon.  Whether it was my surgeon or her assistant that was too busy to get back to me, I eventually ended up paging the on-call doctor after hours for some direction.  I had been waiting around with these unchanging symptoms for a week now, and didn't think I could stand waiting through the weekend with things as they were.  Being drenched in sweat, having goose-bumps, feeling too hot, and shivering all at once is totally obnoxious... it got old after the first two days - now after seven days it's downright unbearable.

Left to right: Tramadol, Norco, and Prednisone.
(Generic acetominophen and Advil in the back.)
While I was waiting for that call back, another idea came to me.  What if it wasn't an infection after all?  What if I was actually experiencing withdrawals from prescription narcotic pain pills?  I'd been on various prescription opiates (Tramadol for my UC pain before surgery, Dilaudid in the hospital, Norco after discharge for post-op pain) regularly and solidly for the last three months, and these symptoms started not long after I'd reduced my pain pills to practically nothing.  After a quick Google search, I found that all the symptoms fit.  I discussed this idea with the surgeon who called me back, and she said that it was a definite possibility, but that it sounded even more likely to be withdrawals from the prednisone.  She explained that after surgery our bodies have a higher need for steroids, so the post-op taper process is more fragile, and the withdrawals can be more severe than previous experiences with the same drug.  After some discussion, we agreed that it was likely the combined, intertwining effects of my body trying to juggle recovery from major surgery, withdrawals from steroids, and withdrawals from narcotics all at once.  She told me to bump up my doses of both drugs a bit, hold them steady through the weekend and see how I feel.  If my body stabilizes and my symptoms subside, then start tapering down from both drugs more slowly and carefully than before.  Okay, at least it was something for me to think about and try while I wait to hear back from my own surgeon.

I knew all along that opiate addiction was a strong possibility.  I also knew that because I have a very non-addictive personality, I wouldn't have a problem with the psychological aspect of it.  However, I was not really prepared for this level of physical dependence and withdrawal symptoms, if that is indeed what I am dealing with.  My sister asked if all this made me feel like a druggie.  My response was that although I am somewhat reminded of scenes from movies that feature addicts going through detox, my prescriptions were taken for sound medical reasons, and this is just another phase of the very complex medical process I happen to be in the middle of.

At any rate, is still just a theory at this point; there is no way to know for sure yet what is going on with me, but I do feel better after taking my pills, so at least for now I know that I can keep myself comfortable through the weekend by staying on a steady dose of my prescription drugs.  I will post another update once my doctors and I resolve whatever this is, hopefully sometime next week.

-----------------------------------------------------------------------
UPDATE (11/11/12):
I have stuck with the steady drug levels and have felt much better since then, though often pretty lethargic.  But no more sweats, chills, or fever.  On Friday (a week after my chat with the on-call surgeon about stabilizing the meds) I went down a small step on both drugs, and so far so good.  I was pretty fatigued but comfortable that Friday and Saturday, but felt much better today (Sunday).  I went for my walk (1.35 miles) and even felt perky enough to mow the lawn afterwards.

UPDATE (11/27/12):
Since then I have been slowly tapering down on both meds, and within the last couple days I am completely off of both.  When I drop down to nothing, I have a bit of returned detox/withdrawal symptoms, but not to the degree of last time.  I am feeling fatigued and lethargic, sleeping a lot and experiencing some chills and very mild cold sweats.  Fever has not yet returned.  I'm hoping these symptoms will go away within the next few days, but I know I will have to go through the whole process again when they put me back on high doses of both drugs at my next surgery in two weeks.  At least I am home recuperating for all of it... I thank the heavens that I do not have to work or take care of any other responsibilities while feeling like this.



||----------------------------------------------------------------------------||
Feel free to leave reactions and comments below...
  Previous Post                                                                                                             Next Post  

No comments:

Post a Comment

Please feel free to post comments or questions. Feedback welcome.